Virginia, 2007

Hail in Virginia, June 5, 2007

June 5, 2007 · NWS RLX · 1 event in 1 county or zone

Thunderstorms moved across northern Buchanan County from Kentucky, well in advance of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms moved across northern Buchanan County from Kentucky, well in advance of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 1:00 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
WILL BUILD IN ON WEDNESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AREA OF THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY ATTM
ASSOCIATED WITH SHORTWAVE AND WILL AFFECT PRIMARILY SOUTHERN AREAS
OF CWA. ATMOSPHERIC DYNAMICS ACROSS REGION ARE MARGINAL AT BEST SO
MAINLY EXPECT SOME LOCALIZED HEAVY RAINS. COULD BE SOME ISOLATED
WIND/SMALL HAIL EVENTS.  COLD FRONT INDICATED TO PASS THROUGH
REGION BETWEEN 03 AND 09Z TONIGHT. AGAIN DYNAMICS ARE MARGINAL AND
GIVEN TIME OF DAY NOTHING STRONG EXPECTED. WENT WITH MAV GUIDANCE
ON TEMPS. CLEAR THINGS OUT WEDNESDAY AS HIGH PRESSURE ONCE AGAIN
BUILDS IN.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
CONSENSUS OF MODELS MORE AGGRESSIVELY PUSHES COLD FRONT THROUGH
AND EVEN SOUTH OF THE AREA BY THE BEGINNING OF THE PERIOD. I HAD
SOME INITIAL APPREHENSION OF FOLLOWING THIS TREND AS REFLECTED IN
HPC FORECAST...BECAUSE THE TENDENCY OF THE LAST FEW WEEKS FOR
FRONTS TO BE DEPICTED PLOWING INTO THE WARM RIDGE ONLY TO NEVER
MATERIALIZE THIS FAR SOUTH. HOWEVER...THE BROAD MODEL AGREEMENT ON
THE FLATTENING OF THE SOUTHEAST RIDGE /ONLY TO HAVE IT REBUILD
TOWARDS THE END OF THE PERIOD/ LENDS CREDENCE TO THE SCENARIO.
ALSO...THERE IS REMARKABLE AGREEMENT ON THE BIG PICTURE AMONG GFS
ENSEMBLE MEMBERS OF THE FLOW BECOMING ZONAL...VERSUS THE SOUTHWEST
FLOW THAT PREVENTED EARLIER FRONTS FROM PROGRESSING INTO THE RIDGE.

FORECAST ADJUSTMENTS HAVE BEEN MADE TO ALLOW FRONT TO CLEAR THE
AREA...AND KEEP ALMOST ENTIRE CWA DRY FOR THE WEEKEND. CHANCE POPS
RETURN EARLY NEXT WEEK WITH RETURN FLOW BEHIND HIGH...AND RIDGE
THEN REBUILDS THE HEAT BACK INTO THE REGION TOWARDS MIDWEEK.
THOUGH MUCH OF THE FORECAST RELIES ON HPC GRIDS...THE HPC FORECAST
HIGHS FOR SUNDAY/MONDAY WERE NEAR OR IN SOME CASES EVEN COOLER
THAN THE COOLEST OF THE GFS ENSEMBLE MEMBERS...SO I ADJUSTED THESE
SLIGHTLY WARMER. EVEN SO...TEMPERATURES ARE A BIT COOLER THAN
OUR PREVIOUS FORECAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WITH THUNDERSTORM ACTIVITY ACROSS EASTERN KENTUCKY ATTM WENT WITH
A COUPLE HOURS OF TSTORMS ON HUNTINGTON TAF AND A LOWER CEILINGS.
USED A NARROWER WINDOW AT CHARLESTON FOR THUNDERSTORMS. OTHER
TERMINALS INDICATED THUNDERSTORMS IN VICINITY WITH CB.

OUTLOOK...IFR CONDITIONS ARE POSSIBLE IN FOG TONIGHT INTO
WEDNESDAY MORNING... OTHERWISE NO WIDESPREAD IFR WX EXPECTED
THROUGH SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...
NEAR TERM...DB
SHORT TERM...
LONG TERM...
AVIATION...DB
Hazardous weather outlook, Jun 5, 3:08 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE JUN 5 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-061300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ005-013-024>026-033>035-061300-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-
408 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL MOVE THROUGH THE WEST VIRGINIA
COAL FIELDS...AND SOUTHWEST VIRGINIA...THIS AFTERNOON AND EARLY
EVENING. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TO
50MPH. THERE IS THE POSSIBILITY THAT ONE OR TWO OF THE STRONGEST
CELLS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO A VERY WARM UNSTABLE AIR MASS FRIDAY
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT
COULD BECOME POTENTIALLY SEVERE...WITH STRONG WINDS BEING THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDP

In the hours before

Special weather statement, Jun 5, 2:07 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT TUE JUN 5 2007

KYZ105-WVZ005-051930-
LAWRENCE KY-WAYNE WV-
307 PM EDT TUE JUN 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES WEST OF BLAINE...
OR ABOUT OVER SANDY HOOK...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CLIFFORD...HOUCKVILLE...GALLUP...MARTHA...CHARLEY AND YATESVILLE
  LAKE STATE PARK.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buchanan

When
June 5, 4:53 PM EST
Where
Buchanan County, 3 mi N of Grundy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.323, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32528.